Sirolimus-eluting stent linked to low adverse outcome risk
MedWire News: Findings from a multinational study indicate that stent thrombosis (ST) and major bleeding are uncommon events in cardiac patients treated with sirolimus-eluting stents (SES).
"Individual patients who experienced adverse events were either 'bleeders' or 'clotters' and very rarely experienced adverse events during the first year of follow-up," report the authors.
"These observations suggest that the safety of SES could be enhanced by the precise identification of the hemostatic profile and response to antithrombotic therapy of an individual patient," they add.
The study, conducted at 320 centers in 56 countries, involved 15,147 coronary disease patients (mean age 62 years) successfully treated by percutaneous coronary intervention (PCI) using SES and dual antiplatelet therapy (DAPT).
Of these, 13,749 were followed-up for 1 year post-PCI.
During this period 86.3% of patients remained compliant with DAPT, while ST and major bleeding both occurred at rates of 1.0%.
Myocardial infarction (MI), death, and target lesion revascularization (TLR) occurred at 1-year rates of 1.9%, 1.7%, and 2.3%, respectively.
Philip Urban (La Tour Hospital, Geneva, Switzerland) and team report that ST was very closely associated with MI, death, and TLR, such that a respective 67%, 34%, and 67% of patients with ST experienced these adverse outcomes.
However, only 1.5% (n=2) of patients who had ST during the 1-year follow-up period, also developed major bleeding.
Urban and team suggest that given the good DAPT compliance observed among the study group, it is possible that the low rate of ST seen among the group may rise over a longer time period, "especially as compliance with DAPT would be expected to drop significantly beyond the 1-year mark."
They therefore, conclude that similar studies with follow-up periods beyond 1 year may be required to provide insight into long-term ST risk with SES.
MedWire (www.medwire-news.md) is an independent clinical news service provided by Springer Healthcare Limited. © Springer Healthcare Ltd; 2011
By Lauretta Ihonor